New Mexico, 2018

High Wind in New Mexico, January 10, 2018

January 10, 2018 · NWS ABQ · 2 events in 2 counties and zones

A powerful winter storm that slammed southern California with deadly flooding and heavy mountain snow on January 8th moved east across Arizona on the 9th then fizzled out over New Mexico on the 10th. This system did however bring an end to exceptionally long dry streaks over many parts of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful winter storm that slammed southern California with deadly flooding and heavy mountain snow on January 8th moved east across Arizona on the 9th then fizzled out over New Mexico on the 10th. This system did however bring an end to exceptionally long dry streaks over many parts of the state. Light snowfall amounts of 1 to 3 impacted impacted the western mountains with slightly better accumulations of 3 to 6 inches on the central mountain chain. Three hundredths of an inch of rainfall at the Albuquerque Sunport broke a 96 day dry stretch, the fifth longest streak on record. West and northwest winds were the more prominent impact over a large part of the state. Widespread wind gusts up to 50 mph were reported over northern and central New Mexico. The strongest winds occurred over the high plains of eastern New Mexico where gusts near 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 10, 3:42 PM MST, 38 minutes earlier.

Area forecast discussion, Jan 10, 3:42 PM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
342 PM MST Wed Jan 10 2018

.SYNOPSIS...
A trailing storm system will result in scattered snow showers for
much of the northwest third of the state this evening and overnight.
Additionally, a backdoor cold front will increase snow chances for
mainly northeast New Mexico overnight. Moderate to strong west and
northwest winds will continue across much of the area overnight,
continuing through Thursday night. Dry northwest flow aloft will
transition over the area Friday and continue through early next week.
A backdoor cold front is expected to bring cooler air to the eastern
plains Friday night and Saturday.

&&

.DISCUSSION...
The cyclolysis continues this afternoon. Upper low is centered near
Estancia as of this writing. The lack of sub-tropical convection
across the EPAC resulted in a weakening jet stream and an upper low
filling/weakening as it moved east through AZ last night. A trailing
upper level short-wave trough/vort lobe still on track to bring a
round of fairly widespread snow to the northwest half or so of the
state this evening and overnight. Added the Raton Ridge/Pass zone to
the winter weather advisories given the backdoor surge and the
models generating 0.40" of liquid at/near Raton PAss. Latest wind
progs keeping moderate to strong northwest winds going most areas
tonight, Thursday and Thursday night, especially higher terrain.
Expect snow and blowing snow as a result this evening.

Dry northwest flow aloft moves overhead Thursday afternoon and
continues into early next week. Warm-up is on track areawide Friday.
Models continue to bring in a backdoor cold front across eastern NM
Friday night and Saturday, dropping high temps on Saturday by 15 to
20 degrees east of the central mountain chain.

GFS and ECMWF agree that the high amplitude ridge over the
intermountain west will translate ewd over the Rockies Tuesday. This
allows an upper level trough to slide east through the Central
Rockies, north of NM Wednesday with subsequent troughs moving farther
south. This would agree with the latest MJO progs, shifting tropical
convection ewd into the central Pacific Ocean (phase 3), allowing
the East Asian jet to finally punch ewd over the North American
continent. We can only hope.

33

&&

.FIRE WEATHER...
An upper level trough will move rapidly to the east northeast
tonight from eastern NM this evening to eastern KS by 12Z Thursday
morning. Behind the trough, strong west northwest flow aloft will
produce sustained west northwest winds between 25 and 30 mph from
west central NM to the southeast plains this evening. Wind
advisories have been posted for these areas through 09Z Thursday
morning. A backdoor cold front will move into the northeast plains
this evening and continue to the south tonight into the southeastern
plains before dawn. The backdoor front will cause winds across the
eastern plains to shift from west and west northwest to north and
north northeast with sustained winds from 25 to 30 mph. Wind
advisories are also out through 09Z for the northeastern and east
central plains. Rain and snow showers will develop along and behind
the backdoor cold front tonight. In the colder air to the north, the
northeast plains could receive up to around one half an inch of
snow, while the northeast highlands could receive 1 to 3 inches of
snow. Snow showers will also develop tonight in the northern and
western mountains with several inches possible. Due to recent
precipitation and increasing low level moisture, recoveries tonight
should be mainly good to excellent.

Weak surface high pressure from the central Rockies will settle over
northern and central NM Thursday. Colder air will remain across the
region with high temperatures below normal east of the central
mountains and near normal to the west. Breezy winds in the higher
elevations of western NM and in the far eastern plains will diminish
Thursday afternoon, as lighter winds aloft build into the region
from the northwest. Ventilation Thursday will be reduced to poor to
fair, except for the far eastern plains, where it will be good. A
weak trough will move eastward across the central Rockies Thursday
night into Friday. A band of stronger west to northwest winds aloft
will cross central NM Thursday night. This area of stronger winds
aloft will produce west northwest winds along and east of the
central mountains after midnight Thursday through mid afternoon
Friday.

A backdoor cold front will move across the eastern plains Friday
night into Saturday, causing temperatures to fall below normal
across the eastern plains Saturday. Ventilation rates Saturday will
be poor with a few pockets of fair. Dry weather expected to continue
into early next week with a stronger backdoor cold front Monday and
Monday evening.

&&

.AVIATION...
18Z TAF CYCLE
An upper low will cross northern and central NM today and move into
northwestern TX tonight. Occasional showers and mountain obscurations
are expected today across the entire area. Deepening surface low
pressure in West TX this afternoon will generate west to west
southwest wind gusts between 28 to 40 knots. Mountain obscurations
will clear out across the central mountains tonight, but will persist
across western NM. A strong upper level jet will bring showers to
west central and northwestern NM tonight with localized MVFR
ceilings and visibilities. A backdoor cold front will move into
northeastern NM after 00Z and move southward during the evening,
shifting winds to the north and northeast with gusts to 35 knots.
Northwest winds will gust to 35 knots across the rest of the region
tonight behind the departing storm to the east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  22  45  20  50 /  40   0   0   0
Dulce...........................  15  41  14  45 /  40   0   0   0
Cuba............................  17  40  18  47 /  60   0   0   0
Gallup..........................  19  46  13  54 /  50   0   0   0
El Morro........................  17  43  11  52 /  70   0   0   0
Grants..........................  18  45  14  53 /  60   0   0   0
Quemado.........................  24  44  21  52 /  50   0   0   0
Glenwood........................  27  56  28  63 /  20   0   0   0
Chama...........................  12  37  12  42 /  60   0   0   0
Los Alamos......................  29  45  27  50 /  30   0   0   0
Pecos...........................  24  44  24  50 /  40   5   0   0
Cerro/Questa....................  18  36  17  44 /  60   5   0   0
Red River.......................  17  32  18  40 /  70   5   0   0
Angel Fire......................  19  37  12  45 /  60   5   0   0
Taos............................  21  41  13  48 /  40   0   0   0
Mora............................  22  42  21  51 /  40   5   0   0
Espanola........................  27  49  23  54 /  30   0   0   0
Santa Fe........................  28  41  28  48 /  40   0   0   0
Santa Fe Airport................  21  44  20  50 /  30   0   0   0
Albuquerque Foothills...........  30  48  29  54 /  30   0   0   0
Albuquerque Heights.............  31  49  28  55 /  30   0   0   0
Albuquerque Valley..............  28  51  22  57 /  20   0   0   0
Albuquerque West Mesa...........  30  49  27  56 /  20   0   0   0
Los Lunas.......................  25  52  15  58 /  20   0   0   0
Rio Rancho......................  30  49  28  56 /  20   0   0   0
Socorro.........................  31  55  23  61 /  10   0   0   0
Sandia Park/Cedar Crest.........  26  42  26  50 /  40   0   0   0
Tijeras.........................  25  45  23  53 /  40   0   0   0
Moriarty/Estancia...............  25  46  19  55 /  30   0   0   0
Clines Corners..................  22  43  23  51 /  20   5   0   0
Gran Quivira....................  28  45  25  53 /  30   0   0   0
Carrizozo.......................  28  48  27  55 /  30   0   0   0
Ruidoso.........................  24  47  24  56 /  40   5   0   0
Capulin.........................  17  36  16  52 /  60   5   0   0
Raton...........................  19  41  13  55 /  40   5   0   0
Springer........................  21  44  15  56 /  30   5   0   0
Las Vegas.......................  20  44  20  55 /  30   5   0   0
Clayton.........................  24  41  20  58 /  50   5   0   0
Roy.............................  22  43  18  56 /  30   5   0   0
Conchas.........................  34  48  24  61 /  30  10   0   0
Santa Rosa......................  31  47  24  61 /  30  20   0   0
Tucumcari.......................  31  49  21  63 /  30  10   0   0
Clovis..........................  31  47  23  62 /  30  10   0   0
Portales........................  34  49  24  62 /  40  20   0   0
Fort Sumner.....................  29  48  21  61 /  30  20   0   0
Roswell.........................  36  54  25  67 /  10  10   0   0
Picacho.........................  37  51  31  61 /   5   5   0   0
Elk.............................  32  49  28  60 /  10   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 2 AM MST Thursday for the following zones...
NMZ507-508-515-518-519-521>540.

Winter Weather Advisory until 11 PM MST this evening for the
following zones... NMZ502-504-506-511>514.

Winter Storm Warning until 11 PM MST this evening for the following
zones... NMZ510.

&&

33
Hazardous weather outlook, Jan 10, 3:44 AM MST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
344 AM MST Wed Jan 10 2018

NMZ501>540-111200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
344 AM MST Wed Jan 10 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Snow will return to the high elevations of the northern and western
mountains today and persist through this evening, while rain or a
rain-snow mix is expected at lower elevations. The initial round of
precipitation will arrive this morning as a Pacific front races from
west to east, then additional showers will persist throughout the
day, especially north of I-40. Yet another round of snow is possible
this evening across northwest and west central New Mexico.

Strong to damaging westerly winds are also expected this afternoon
which may result in blowing snow at higher elevations and blowing
dust at lower elevations that do not see precipitation. Wind gusts
between 45 and 60 mph are likely especially south of Interstate 40.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow and rain amounts as well as
high wind speeds through the National Weather Service Albuquerque
web site at weather.gov/abq or by calling 1.888.386.7637. You can
also submit storm reports and photos on our Facebook page or via
Twitter using the hashtag nmwx.

34

In the hours before

Local storm report, Jan 10, 10:30 AM MST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MST WED JAN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HIGH SUST WINDS  18 NNE ENCINOSO         33.92N 105.33W
01/10/2018  M45 MPH          LINCOLN            NM   APRSWXNET/CWOP

&&

EVENT NUMBER ABQ1800020

CA

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Highlands

When
January 10, 4:20 PM MST to 4:30 PM MST
Where
Central Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

Peak wind gust of 59 mph at Clines Corners.

High Wind, Eastern Lincoln County

When
January 10, 10:30 PM MST to 11:10 PM MST
Where
Eastern Lincoln County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public

Peak wind gusts topped out at 61 mph 18 miles north-northeast of Encinoso.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727031, 727032.